Kansas, 2001

Tornado and Hail in Kansas, April 14, 2001

April 14, 2001 · NWS DDC · 40 events in 8 counties and zones

37 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 2:37 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 14, 2:37 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT SAT APR 14 2001

MAIN CHALLENGE THIS CYCLE WILL BE THREAT FOR STORMS OVER THE EASTERN
CWA EARLY TONIGHT. 20Z SFC OBS SHOWED A SFC LOW JUST TO THE
SOUTHWEST OF DDC WITH DRY LINE PUNCHING INTO THE SOUTHERN CWA.
THINK THIS FEATURE WILL HELP TO GET CONVECTION GOING EARLY OVER PART
OF THE EASTERN AND THE SOUTHEASTERN CWA, SO WILL KEEP THE POPS AND
THE MENTION FOR SEVERE EARLY THESE COUNTIES.

WITH UPPER VORT MOVING EAST OF THE CWA TONIGHT, DOWNWARD MOTION WILL
DOMINATE. THEREFORE, WILL MENTION DECREASING CLOUDS. LOWS WILL BE AT
OR CLOSE TO WHAT THE CWA EXPERIENCED THIS MORNING.

FOR SUNDAY, WEAK CAA WILL BE THE RULE WITH MOSTLY SUNNY SKIES. FWC
NUMBERS LOOK VERY REASONABLE, SO WILL FOLLOW CLOSELY. PCPN LOOKS TO
BE NIL THIS PERIOD.

NEXT WX MAKER TO AFFECT CWA DURING MONDAY. ALL MODELS CONTINUE TO
ADVERTISE SIGNIFICANTLY COLDER AIR INVADING THE WESTERN HIGH PLAINS
DURING MONDAY. AT THIS POINT, HAVE TO AGREE WITH GUIDANCE. UPSHOT IS
THAT HIGHS WILL OCCUR EARLY IN THE DAY WITH STEADY OR SLOWLY FALLING
TEMPS DURING THE AFTERNOON. ALSO, WILL MENTION CLOUDY SKIES THANKS
TO A NEARLY SATURATED LOWER LEVEL TO THE ATMOSPHERE. WILL ALSO KEEP
A LOW POP IN THE FORECAST TO ACCOUNT FOR ANY ELEVATED SHOWER ABOVE
THE COLD DOME DURING THE AFTERNOON.

EXTENDED DISCUSSION...

LAST NIGHTS RUN OF THE MRF AND YESTERDAYS RUN OF THE ECMWF ARE
CONTINUING TO SHOW SIMILAR SOLUTIONS IN THE UPPER LEVEL LONGWAVE
PATTERN OVER NORTH AMERICA WITH TROUGHS ALONG THE EAST AND WEST
COASTS AND A RIDGE OVER THE CENTRAL CONUS. MRF ENSEMBLE MEANS SHOW
THIS HAS BEEN FAIRLY CONSISTENT OVER THE PAST SEVERAL RUNS.  THIS
MORNINGS AVN ALSO IN GOOD AGREEMENT WITH LAST NIGHTS MRF.  HIGH
PRESSURE FROM THE POLAR REGIONS IS FORECAST TO MOVE SOUTH ACROSS
WESTERN KANSAS ON MONDAY WITH THE CENTER OF THE HIGH FORECAST TO
MOVE SOUTHEAST THROUGH THE NORTHERN AND CENTRAL PLAINS ON TUESDAY
INTO WEDNESDAY.  MODEL SUGGESTS THAT LOW LEVEL STRATUS WILL BLANKET
THE AREA MONDAY NIGHT WITH SOME POSSIBLE CLEARING IN THE HAYS AREA.
CLEARING WORKS ITS WAY SOUTH AND WEST ACROSS THE REMAINDER OF THE
CWA ON TUESDAY.

THE CURRENT EXTENDED FORECAST IS PRETTY MUCH ON TRACK WITH ONLY SOME
MINOR CHANGES NEEDED.  WILL LOWER THE OVERNIGHT LOWS MONDAY NIGHT
AND TUESDAY NIGHT TO MENTION SOME UPPER 20S AND WILL ALSO BACK OFF A
BIT ON WEDNESDAYS HIGH TEMPERATURES AS LINGERING SURFACE HIGH
PRESSURE WILL STILL BE IMPACTING THE REGION.  MRF STILL SHOWING A
PIECE OF ENERGY GETTING EJECTED FROM THE ERN PACIFIC TROUGH OUT INTO
THE CENTRAL PLAINS LATE ON FRIDAY SO WILL CONTINUE WITH THE CHANCE OF
THUNDERSTORMS ON FRIDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 040/070 041/058 035 000
GCK 039/069 041/057 034 000
EHA 037/074 039/061 033 000
LBL 039/071 042/060 036 000
HYS 038/069 036/055 029 000
P28 046/074 045/061 037 100

.DDC...NONE.

MCCAMMON/GERARD

In the hours before

Special weather statement, Apr 14, 2:55 PM CST, 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-150600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT SAT APR 14 2001

...STORM SPOTTERS WILL BE NEEDED FROM 4 PM UNTIL 7 PM CDT...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTHEAST
OF A STAFFORD TO BUCKLIN TO ASHLAND LINE FROM LATE THIS AFTERNOON
UNTIL 7 PM. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE LARGE
HAIL AND HIGH WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
BETWEEN 7 PM AND SUNSET, THE THREAT FOR SEVERE WEATHER WILL RAPIDLY
DIMINISH.

THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK.

STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.

CLARK...MONDAY...MINNEOLA AT THE CIVIC CENTER.
SCOTT...THURSDAY...SCOTT CITY AT THE LAW ENFORCEMENT CENTER.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:d
HTTP://WWW.CRH.NOAA.GOV/DDC/

16

The radar

The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

37 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kiowa

When
April 14, 3:51 PM CST
Where
Kiowa County, Mullinville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.817

Hail, Kiowa

When
April 14, 3:56 PM CST
Where
Kiowa County, 2 mi WNW of Greensburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -98.900

Thunderstorm Wind, Barber

When
April 14, 4:05 PM CST
Where
Barber County, 1 mi SW of Hazelton
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.650, -98.883

1 1/2 inch branches broken

Hail, Kiowa

When
April 14, 4:06 PM CST
Where
Kiowa County, 2 mi WNW of Greensburg
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.683, -98.850

Hail, Pawnee

When
April 14, 4:15 PM CST
Where
Pawnee County, Garfield
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.733

Hail, Kiowa

When
April 14, 4:24 PM CST
Where
Kiowa County, 3 mi WNW of Haviland
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -98.750

Hail, Pawnee

When
April 14, 4:36 PM CST
Where
Pawnee County, 4 mi S of Larned
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -98.867

Hail, Kiowa

When
April 14, 4:39 PM CST
Where
Kiowa County, Haviland
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -98.667

Hail, Kiowa

When
April 14, 4:40 PM CST
Where
Kiowa County, 3 mi WNW of Haviland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -98.683

Hail, Pratt

When
April 14, 4:45 PM CST
Where
Pratt County, 2 mi NW of Cullison
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -98.733

Hail, Pawnee

When
April 14, 4:45 PM CST
Where
Pawnee County, 7 mi SE of Larned
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.100, -98.667

Hail, Pratt

When
April 14, 4:47 PM CST
Where
Pratt County, 12 mi NW of Pratt
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.100, -98.667

Hail, Pratt

When
April 14, 4:48 PM CST
Where
Pratt County, 11 mi NW of Pratt
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -98.633

Hail, Pratt

When
April 14, 4:50 PM CST
Where
Pratt County, 5 mi W of Pratt
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.767, -98.883

Hail, Stafford

When
April 14, 4:55 PM CST
Where
Stafford County, 6 mi S of Radium
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.567

Hail, Pratt

When
April 14, 4:55 PM CST
Where
Pratt County, 8 mi W of Pratt
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -98.567

Hail, Pratt

When
April 14, 4:57 PM CST
Where
Pratt County, 7 mi WNW of Pratt
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -98.567

Hail, Pratt

When
April 14, 4:57 PM CST
Where
Pratt County, Pratt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -98.867

Hail, Pratt

When
April 14, 4:57 PM CST
Where
Pratt County, 1 mi NW of Pratt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -100.650

Hail, Pratt

When
April 14, 4:57 PM CST
Where
Pratt County, 10 mi NW of Pratt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -100.450

Hail covered the ground

Hail, Stafford

When
April 14, 5:00 PM CST
Where
Stafford County, Hudson
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -99.067

Hail, Pratt

When
April 14, 5:05 PM CST to 5:15 PM CST
Where
Pratt County, 4 mi SE of Pratt
Measured
4.5 in hail
Reported by
NEWSPAPER
Coordinates
37.800, -98.850

Softball size hail lasted 10 minutes

Hail, Pratt

When
April 14, 5:07 PM CST
Where
Pratt County, Pratt
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.867, -98.667

Hail, Stafford

When
April 14, 5:08 PM CST
Where
Stafford County, Hudson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -99.033

Hail, Stafford

When
April 14, 5:11 PM CST
Where
Stafford County, Hudson
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -98.900

Tornado, Pratt

When
April 14, 5:25 PM CST to 5:41 PM CST
Where
Pratt County, 8 mi SE of Pratt
Rating
F2
Path length
7.5 mi
Path width
800 yd
Reported by
STORM CHASER
Coordinates
37.533, -98.883

Shed destroyed, combine moved, 2 pivot sprinklers destroyed, grain silo destroyed and power poles knocked down.

Hail, Pratt

When
April 14, 5:30 PM CST
Where
Pratt County, Cairo
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -98.817

Hail, Pratt

When
April 14, 5:31 PM CST
Where
Pratt County, Cairo
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -98.683

Hail, Pratt

When
April 14, 5:33 PM CST
Where
Pratt County, 10 mi ENE of Pratt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -99.483

Hail, Pratt

When
April 14, 5:40 PM CST
Where
Pratt County, 2 mi E of Cullison
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -99.333

Hail, Scott

When
April 14, 6:48 PM CST
Where
Scott County, 9 mi NNE of Manning
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.083, -98.417

Thunderstorm Wind, Lane

When
April 14, 7:11 PM CST
Where
Lane County, Shields
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.617, -99.333

Hail, Edwards

When
April 14, 7:48 PM CST
Where
Edwards County, 1 mi NE of Trousdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -99.250

Hail, Pratt

When
April 14, 8:00 PM CST
Where
Pratt County, 1 mi NE of Byers
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -99.150

Hail, Stafford

When
April 14, 8:05 PM CST
Where
Stafford County, 11 mi SSE of St John
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.133, -99.100

Hail, Kiowa

When
April 14, 8:20 PM CST
Where
Kiowa County, 9 mi SSE of Haviland
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -99.100

Hail, Pratt

When
April 14, 8:26 PM CST
Where
Pratt County, 13 mi SW of Pratt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -99.150

Hail, Pratt

When
April 14, 8:31 PM CST
Where
Pratt County, 12 mi SW of Pratt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.933

Hail, Pratt

When
April 14, 8:38 PM CST
Where
Pratt County, 12 mi SSW of Pratt
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -99.017

Hail, Pratt

When
April 14, 8:49 PM CST
Where
Pratt County, Sawyer
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -98.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241876, 5241877, 5241878, 5241879, 5241880, 5241881, 5241882, 5241883, 5241884, 5241885, 5241886, 5241887, 5241888, 5245526, 5243955, 5243956, 5243957, 5243958, 5243959, 5243960, 5243961, 5243962, 5243963, 5243964, 5243965, 5243966, 5243967, 5243968, 5243969, 5243970, 5243971, 5243972, 5243973, 5243974, 5243975, 5243976, 5243977, 5243978, 5243979, 5243980.